Depression Home > Desipramine and Suicide
In previous studies involving desipramine and suicide, the medication increased the risk of suicidal thoughts or behavior in children and teenagers. Since depression itself can cause suicidal behavior, however, it is difficult to determine whether suicidal behavior is actually a side effect of the antidepressant. If you notice any signs of suicidal behavior during treatment with desipramine -- such as suicide attempts or acting on dangerous impulses -- report them to your healthcare provider immediately.
Desipramine hydrochloride (Norpramin®) is a prescription medication used for the treatment of depression in adults. It is part of a group of medications called tricyclic antidepressants. As with all antidepressants, there may be an increased risk of suicidal behavior when taking desipramine.
The U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thinking and behavior with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
Although desipramine is not approved for use in children and teenagers, it may be used "off-label" for these age groups.
In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including desipramine. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if there is a relationship between the use of antidepressants, such as desipramine, and suicides or suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare professional, regardless of whether or not you are taking an antidepressant.
Certain people seem to be at a higher risk of suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).